Alert archive / Minnesota / Wind Advisories in 2024

Wind Advisory 7, NWS Grand Forks, ND

April 15, 20249 counties in Minnesota; 5 counties in North Dakota

NWS Grand Forks, ND issued this wind advisory at Apr 15, 2024, 2:49 PM CDT for 9 counties in Minnesota; 5 counties in North Dakota. It took effect at Apr 16, 2024, 4:00 AM CDT. It was in force for 15 hr.

The area

The counties it named.

The facts

Issued
Apr 15, 2024, 2:49 PM CDT (19:49 UTC)
In effect from
Apr 16, 2024, 4:00 AM CDT
Expired
Apr 16, 2024, 7:00 PM CDT
In force
15 hr
Issued by
NWS Grand Forks, ND

Counties Becker County, MN, Clay County, MN, Clearwater County, MN, Grant County, MN, Mahnomen County, MN, Norman County, MN, Otter Tail County, MN, Polk County, MN, Wilkin County, MN, Barnes County, ND, Cass County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 99 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.8 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2024-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2024-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2660 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
498 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

737 
WWUS73 KFGF 151949
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
249 PM CDT Mon Apr 15 2024

MNZ002-003-015-016-022-023-027>031-040-170000-
/O.NEW.KFGF.WI.Y.0007.240416T0900Z-240417T0000Z/
Norman-Clay-East Polk-North Clearwater-Mahnomen-South Clearwater-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Grant-
Including the cities of Ada, Hadler, Faith, Flaming, Syre, 
Twin Valley, Halstad, Moorhead, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Mahnomen, Naytahwaush, Waubun, 
Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, 
Roy Lake, Upper Rice Lake, Detroit Lakes, Shoreham, Wolf Lake, 
Breckenridge, Lawndale, Fergus Falls, Perham, New York Mills, 
Parkers Prairie, Henning, Battle Lake, Elbow Lake, Hoffman, 
Ashby, Erdahl, Herman, and Barrett
249 PM CDT Mon Apr 15 2024

...WIND ADVISORY IN EFFECT FROM 4 AM TO 7 PM CDT TUESDAY...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of northwest and west central Minnesota.

* WHEN...From 4 AM to 7 PM CDT Tuesday.

* IMPACTS...Gusty winds could blow around unsecured objects.
  Travel could be difficult for high profile vehicles. A few 
  power outages are possible.

* ADDITIONAL DETAILS...Winds could gust over 55 mph within 
  heavier showers and/or weak thunderstorms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
3 follow-up statements
346 
WWUS73 KFGF 160807
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
307 AM CDT Tue Apr 16 2024

NDZ038-039-049-052-053-170000-
/O.EXA.KFGF.WI.Y.0007.240416T0900Z-240417T0000Z/
Barnes-Cass-Ransom-Sargent-Richland-
Including the cities of Valley City, Fargo, Lisbon, Enderlin, 
McLeod, Gwinner, Milnor, Forman, Rutland, and Wahpeton
307 AM CDT Tue Apr 16 2024

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...East winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Barnes, Cass, Ransom, Sargent and Richland Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Travel could be difficult for high profile vehicles. A few 
  power outages are possible.

* ADDITIONAL DETAILS...Winds could gust over 55 mph within heavier
  showers and weak thunderstorms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

MNZ002-003-015-016-022-023-027>031-040-170000-
/O.CON.KFGF.WI.Y.0007.240416T0900Z-240417T0000Z/
Norman-Clay-East Polk-North Clearwater-Mahnomen-South Clearwater-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Grant-
Including the cities of Ada, Hadler, Faith, Flaming, Syre, 
Twin Valley, Halstad, Moorhead, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Mahnomen, Naytahwaush, Waubun, 
Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, 
Roy Lake, Upper Rice Lake, Detroit Lakes, Shoreham, Wolf Lake, 
Breckenridge, Lawndale, Fergus Falls, Perham, New York Mills, 
Parkers Prairie, Henning, Battle Lake, Elbow Lake, Hoffman, 
Ashby, Erdahl, Herman, and Barrett
307 AM CDT Tue Apr 16 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Southeast winds 25 to 35 mph with gusts up to 55 mph 
  expected.

* WHERE...Portions of northwest and west central Minnesota.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Travel could be difficult for high profile vehicles. A few 
  power outages are possible.

* ADDITIONAL DETAILS...Winds could gust over 55 mph within heavier
  showers and weak thunderstorms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
758 
WWUS73 KFGF 161935
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
235 PM CDT Tue Apr 16 2024

NDZ038-039-049-052-053-162045-
/O.CAN.KFGF.WI.Y.0007.000000T0000Z-240417T0000Z/
Barnes-Cass-Ransom-Sargent-Richland-
Including the cities of Valley City, Fargo, Lisbon, Enderlin, 
McLeod, Gwinner, Milnor, Forman, Rutland, and Wahpeton
235 PM CDT Tue Apr 16 2024

...WIND ADVISORY IS CANCELLED...

The probability for sustained winds greater than 30 mph or
frequent gusts higher than 45 mph is very low (less than 10%) in 
southeast North Dakota. Breezy conditions will continue, with some
showers and weak thunderstorms still capable of bringing sporadic
gusts to 45 mph through the afternoon.

$$

MNZ002-003-015-016-022-023-027>031-040-170000-
/O.CON.KFGF.WI.Y.0007.000000T0000Z-240417T0000Z/
Norman-Clay-East Polk-North Clearwater-Mahnomen-South Clearwater-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Grant-
Including the cities of Ada, Hadler, Faith, Flaming, Syre, 
Twin Valley, Halstad, Moorhead, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Mahnomen, Naytahwaush, Waubun, 
Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, 
Roy Lake, Upper Rice Lake, Detroit Lakes, Shoreham, Wolf Lake, 
Breckenridge, Lawndale, Fergus Falls, Perham, New York Mills, 
Parkers Prairie, Henning, Battle Lake, Elbow Lake, Hoffman, 
Ashby, Erdahl, Herman, and Barrett
235 PM CDT Tue Apr 16 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...East winds 25 to 35 mph with gusts up to 50 mph.

* WHERE...Portions of northwest and west central Minnesota.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Travel could be difficult for high profile vehicles. A few 
  power outages are possible.

* ADDITIONAL DETAILS...Winds could gust over 55 mph within heavier
  showers and weak thunderstorms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
044 
WWUS73 KFGF 170001
NPWFGF

URGENT - WEATHER MESSAGE
National Weather Service Grand Forks ND
701 PM CDT Tue Apr 16 2024

MNZ002-003-015-016-022-023-027>031-040-170115-
/O.EXP.KFGF.WI.Y.0007.000000T0000Z-240417T0000Z/
Norman-Clay-East Polk-North Clearwater-Mahnomen-South Clearwater-
West Becker-East Becker-Wilkin-West Otter Tail-East Otter Tail-
Grant-
Including the cities of Ada, Hadler, Faith, Flaming, Syre, 
Twin Valley, Halstad, Moorhead, Fosston, Fertile, McIntosh, 
Erskine, Bagley, Clearbrook, Mahnomen, Naytahwaush, Waubun, 
Alida, Ebro, Lake Itasca, Long Lost Lake, Lower Rice Lake, 
Roy Lake, Upper Rice Lake, Detroit Lakes, Shoreham, Wolf Lake, 
Breckenridge, Lawndale, Fergus Falls, Perham, New York Mills, 
Parkers Prairie, Henning, Battle Lake, Elbow Lake, Hoffman, 
Ashby, Erdahl, Herman, and Barrett
701 PM CDT Tue Apr 16 2024

...WIND ADVISORY HAS EXPIRED...

As low pressure moves toward Minneapolis overnight look for east
winds to diminish across west central Minnesota. 

$$

dtr

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at Apr 15, 10:04 AM CDT, 4 hours 45 minutes earlier. Its key messages:

  • There is a 50% chance for areas to see greater than an inch of rainfall tonight through Tuesday night, with the highest chances across southeast North Dakota and west central Minnesota.
Area forecast discussion, Apr 15, 10:04 AM CDT, 4 hours 45 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1004 AM CDT Mon Apr 15 2024

.KEY MESSAGES...

- There is a 50% chance for areas to see greater than an inch of
  rainfall tonight through Tuesday night, with the highest
  chances across southeast North Dakota and west central
  Minnesota.

&&

.UPDATE...
Issued at 1000 AM CDT Mon Apr 15 2024

Light rain is moving into eastern ND with the help of upper
level divergence and 700 mb warm air advection with
frontogenesis. This activity will slowly push east through the
day. Dry air in the lower levels will limit the amount of rain
making it to the surface, keeping amounts under quarter of an
inch today.

Overall, the forecast remains on track.

&&

.DISCUSSION...
Issued at 354 AM CDT Mon Apr 15 2024

Shortwave ridging is building northeast this morning ahead of deeper
SW flow aloft over the central Rockies. Ahead of this mid level
shortwave ridge, an evelvated axis of WAA/frontogenesis and
weak instabilty (100-250 J/Kg) is supporting shower development
and a few non severe thunderstorms in southern ND moving into
our southeast. Soundings show a substantial dry layer above the
boundary layer and this has been limiting precipitation reaching
the surface in our area so far. Guidance still shows this axis
moving up and over our CWA south to north, with potential for up
to 0.25" of rainfall I'm skeptical of coverage regarding those
amounts, considering the 10,000-12,000 FT dry layer in place all
day and the lack of surface reports so far.

Regarding Fire Weather Today: BL flow is out of the east-
southeast below this dry layer (with a shallower dry adiabatic
mixed layer than previous days). This is a traditionally moist
direction and guidance shows increasing mixed layer Tds within
this BL flow (surface Tds appear bot be reflecting this trend to
the south). This aligns with the area where increasing surface
gradient will bring increasing winds southwest to northeast, with
much lighter winds to the northeast of this moist axis. RH's
should be much higher than previous days and increasing mid level
cloud cover could further limit mixing. Even in our northeast
where flow will be drier, cloud cover could limit potential highs
and it may be hard to see RH values at or under 25% without more
persistent afternoon clearing in our northeast (towards Lake of
the Woods). Even then, winds are significantly lighter there due
to weak gradient/mixed layer winds (5-10 mph, max 15mph).
Considering these trends I removed near critical messaging in our
south and held it out of our northeast.

Late tonight-Wednesday: The shortwave ridge swings east through this
evening with deep SW flow arriving later tonight, followed by the
actual mid/upper low passage Tuesday into Tuesday night. Surface
gradient increases and breezy to windy conditions are shown to
develop within the east-southeast flow. This isn't a traditional
direction for good momentum transfer especially with shallower mixed
layers, though there is still a low probability (less than 20%) for
advisory gusts in southeast ND/west central MN. The shift in pattern
and arrival of the mid/upper low brings much deeper/moist air into
the region, with anomalous signals in specific humidity, PWATs, and
moisture advection between NAEFS/ECMWF/GEFS model climatology.
Deformation along an inverted trough axis rotating into our CWA will
be the focus for more widespread rain and embedded thunder mainly
during the Tuesday-Tuesday night period. Trend has lowered probs for
1"+ rainfall in the north (to less than 40%) with the best chances
for those amounts still mainly in southeast ND/west central MN and
this is likely a result of these amounts be tied to embedded
convective components which appear to be more favored farther south.

As this initial mid/upper low moves east a larger/colder mid/upper
low builds into the Canadian Prairies and Northern Plains Wednesday
into the end of the week. FOrcing/moisture becomes cutoff from or
region and ensemble trends have greatly reduced the probability for
measurable precipitation (low chances for very light rain/snow).
There is strong consensus on this track and impacts are not
expected, however there are variations regarding how strong this
mid/upper low center becomes as it transitions towards Hudson Bay
impacting CAA and potential for higher winds into the Northern
Plains.

&&

.AVIATION /12Z TAFS THROUGH 12Z TUESDAY/...
Issued at 642 AM CDT Mon Apr 15 2024

VFR conditions are going to persist through the TAF period. The
timing of showers throughout the day will be difficult as there is a
dry layer that needs to saturate before rain will hit the airports.
Winds will primarily be out of the southeast during the day shifting
more easterly tonight. Also uncertain when the gusts break over the
TAF sites. KFAR for instance has kept gusts in a southeast wind
through the night while others keep to the diurnal trend.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.

&&

UPDATE...CJ
DISCUSSION...DJR
AVIATION...MM
Hazardous weather outlook, Apr 15, 6:43 AM CDT, 8 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
643 AM CDT Mon Apr 15 2024

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-161145-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson-Grand Forks-
Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-Richland-
Western Walsh-
643 AM CDT Mon Apr 15 2024

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Wind Advisories in Minnesota, 2024Wind Advisories in North Dakota, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.